MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 2/14MM; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 2/14MM; KNEE TIBIAL INSERT
Model Number 02.09.0214H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs director: 5 years after a complex knee revision case, the inlay fixation screw is found broken at the standard follow up examination.No clinical symptoms were perceived by the patient; the artificial joint was still working properly.For this reason, in order to prevent possible future complications, the patient is reoperated and screw and inlay are replaced.The reasons for the screw fracture are unknown; we also do not know at what time the fracture occurred.It is possible that the screw was overstressed at the time of surgery, but of course this is only a hypothesis with no evidence to support it.The reasons leading to screw fracture cannot be determined with the information at hand.Preliminary investigation performed by r&d manager revision surgery of a gmk hinge implant after 5 years of implantation due to breakage of the tibial insert secure screw.From x-rays, the screw was found broken and loosened in the joint.From picture of the explanted components, the screw looks broken in its threaded shaft, at the level of the cantilevered portion of the screw when fixed in the baseplate.It is not possible to determine the root cause of the event; traumatic event and / or excessive tightening torque and / or increased instability of the patient from primary surgery producing unexpected loads in the joint could have played a role in the event, but this remains just an hypothesis not confirmed.Visual inspection performed by r&d manager: revision surgery of a gmk hinge implant after 5 years of implantation due to breakage of the tibial insert secure screw.From visual inspection of the explanted component, we can confirm what already stated in the preliminary investigation.The screw is broken in its threaded shaft, at the level of the cantilevered portion of the screw when fixed in the baseplate.It is not possible to determine the root cause of the event; traumatic event and / or excessive tightening torque and / or increased instability of the patient from primary surgery producing unexpected loads in the joint could have played a role in the event, but this remains just an hypothesis not confirmed.Batch review performed on 14 may 2021 lot 143009: 25 items manufactured and released on 16-july-2014.Expiration date: 2019-06-30.No anomalies found related to the problem to date, 23 items of the same lot have been already sold, 2 items are in quarantine warehouse expired products.Two other similar events have been reported on this lot.
 
Event or Problem Description
Revision surgery performed 5 years after the primary due to tibial insert screw breakage.The surgeon removed the broken screw and swapped the liner.The surgery was completed successfully.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 2/14MM
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key11900239
Report Number3005180920-2021-00440
Device Sequence Number16467589
Product Code KRO
UDI-Device Identifier07630030825064
UDI-Public07630030825064
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model Number02.09.0214H
Device Catalogue Number02.09.0214H
Device Lot Number143009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2021
Initial Report FDA Received Date05/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR